Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:47 PM EDT for Saint Clair County, Michigan. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:47 PM EDT (19:47 UTC)
- Expired
- Jul 21, 2003, 5:15 PM EDT
- In force
- 88 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 64 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
334
WUUS53 KDTX 211947
SVRDTX
MIC147-212115-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 515 PM EDT
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CAPAC...OR 15 MILES
SOUTHEAST OF LAPEER...MOVING EAST AT 15 MPH. THIS SEVERE
THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH HAIL
UP TO ONE INCH IN DIAMETER.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAPAC...LYNN TOWNSHIP AT 415 PM EDT
YALE AT 445 PM EDT
EMMETT...BROCKWAY AT 450 PM EDT
ADAIR AT 510 PM EDT
SMITHS CREEK...WADHAMS...RUBY AT 515 PM EDT
THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.
LAT...LON 4316 8297 4291 8296 4291 8274 4271 8272
4259 8244 4317 8250
$$
GURNEY OKEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM EDT, 47 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON JUL 21 2003 FOCUS IS ON THE SHORT TERM AS CONVECTION CONTINUES TO BREAK OUT AHEAD OF ADVANCING SHORT WAVE AND SURFACE FRONT THIS AFTERNOON. EAST WEST SURFACE BOUNDARY ACROSS SOUTHERN LOWER WITH BETTER THAN 2K J/KG POOLING ALONG THE BOUNDARY AS DEW POINTS START TO CLIMB TOWARD 70. MID LEVEL WIND FIELDS ARE ALSO GRADUALLY INCREASING AS SHORT WAVE AXIS APPROACHES... INCREASING CHANCES THAT CONVECTION WILL BECOME MORE ORGANIZED WITH TIME. CONVECTION HAS BEEN RELATIVELY SLOW MOVING THIS AFTERNOON.. AND SOME ALIGNMENT ALONG THE BOUNDARY HINTING TOWARD THE POSSIBILITY OF SOME TRAIN ECHOING. THUS HAVE OPTED TO BUMP UP QPF... AND MENTION POSSIBILITY OF HEAVY RAIN IN THE FORECAST. LOOKS LIKE CONVECTION WILL CONTINUE ACROSS MOST OF THE CWA... PARTICULARLY IN THE SOUTH HALF... WELL INTO THE EVENING HOURS. AFTER THAT WILL CUT BACK DRAMATICALLY ON POPS... AND THINGS SHOULD PRETTY MUCH BE OVER BY 06 UTC. MAIN QUESTION AFTER THAT FOR TUESDAY AND WEDNESDAY WILL BE ABILITY TO KICK OFF SCATTERED SHOWERS UNDER THE UPPER COLD POOL. BOTH DAYS... AFTERNOON STABILITY INDICES POINT TOWARD UNSTABLE ENOUGH PROFILES TO JUSTIFY SMALL POPS... ALTHOUGH A FOCUSING MECHANISM WILL BE SOMEWHAT LACKING. HAVE OPTED TO CONTINUE/INCLUDE SMALL POPS EACH AFTERNOON... AND REMOVE POPS FOR THE MORE STABLE OVERNIGHT/MORNING PERIODS. LITTLE CHANGE TO LATER PERIODS OF THE FORECAST... WITH A GENERALLY COOLER THAN NORMAL TREND THROUGH THE WEEKEND. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 21, 12:10 PM EDT, 3 hours 37 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1210 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN THIS AFTERNOON. LOCATIONS NEAR FLINT...OWOSSO AND THE TRI CITIES WILL SEE THESE THUNDERSTORMS MOVE IN FROM THE WEST SHORTLY AFTER 1 PM. MEANWHILE...LOCATIONS ACROSS THE THUMB AND AROUND THE METRO DETROIT AREA WILL SEE MORE NUMEROUS THUNDERSTORMS AFTER 3 PM. THUNDERSTORMS WILL DIMINISH ACROSS THE AREA BY 8 PM THIS EVENING. SOME OF THE STRONGER STORMS THIS AFTERNOON AND EARLY THIS EVENING MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. FREQUENT LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON. THIS MAY LEAD TO SOME LOCALIZED FLOODING IN LOCATIONS ALONG AND SOUTH OF AN ANN ARBOR TO DETROIT LINE DUE TO THE RAINFALL RECEIVED LAST NIGHT. THE THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT AND WEAK LOW PRESSURE SYSTEM THAT WILL SLOWLY BE MOVING EAST ACROSS THE STATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:50 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 55 min |
| Jul 21, 1:03 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 2:38 AM EDT | Tornado Warning | DTX | Monroe | 67 min |
| Jul 21, 2:48 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 3:12 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 78 min |
| Jul 21, 3:12 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 63 min |
| Jul 21, 3:34 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 56 min |
| Jul 21, 3:52 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 68 min |
| Jul 21, 4:28 PM EDT | Tornado Warning | DTX | Oakland | 62 min |
| Jul 21, 4:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jul 21, 5:04 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 56 min |
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Jul 21, 5:44 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 61 min |
| Jul 21, 5:47 PM EDT | Special Marine Warning | DTX | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.